Surgical management of enoxaparin- and/or warfarin-induced massive retroperitoneal bleeding: report of a case and review of the literature

South Med J. 2005 Jan;98(1):104-6. doi: 10.1097/01.SMJ.0000145306.59008.4E.

Abstract

A 70-year-old man on enoxaparin and warfarin sodium therapy due to pulmonary embolism was admitted for evaluation of a sudden, sharp pain in the left inguinal region. Physical examination revealed a 5 x 10 cm tender mass. Abdominal ultrasound showed a 9 x 9 x 10 cm left retroperitoneal hematoma. INR was 2.1, and anticoagulation therapy was discontinued. A regimen of supportive therapy (vitamin K, fresh frozen plasma and blood transfusion) was started, but the hemorrhage continued to enlarge, up to 9 x 10 x 20 cm, and the patient experienced a significant deterioration in his overall status. He underwent an urgent laparotomy and the hematoma was evacuated. A retroperitoneal abscess developed during the postoperative period which was drained percutaneously. He was discharged on postoperative day 33 with no further complaints. This case demonstrates the importance of surgical therapy in the treatment of spontaneous retroperitoneal hemorrhage caused by anticoagulant therapy.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Anticoagulants / adverse effects*
  • Enoxaparin / adverse effects*
  • Hemorrhage / chemically induced*
  • Hemorrhage / surgery*
  • Humans
  • Laparotomy
  • Male
  • Pulmonary Embolism / drug therapy
  • Retroperitoneal Space
  • Warfarin / adverse effects*

Substances

  • Anticoagulants
  • Enoxaparin
  • Warfarin